Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Nashville, TN

May 5, 2012Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2012, 5:12 AM CDT for Fentress County, Tennessee. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 5:12 AM CDT (10:12 UTC)
Expired
May 5, 2012, 5:45 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:30 AM CDTTSTM WND DMGJamestown, TNSOME TREES WERE REPORTED DOWNED THROUGHOUT THE COUNTY ALONG WITH POWER OUTAGES.
May 5, 5:30 AM CDTHAIL 17 S Allardt, TNWINDS 30 TO 35 MPH ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:49 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS54 KOHX 051012
SVROHX
TNC049-051045-
/O.NEW.KOHX.SV.W.0135.120505T1012Z-120505T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 AM CDT

* AT 509 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  JAMESTOWN...MOVING EASTSOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLARDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM SATURDAY
MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3636 8470 3637 8473 3634 8473 3633 8477
      3629 8479 3629 8486 3624 8488 3632 8512
      3640 8512 3657 8499 3652 8472 3643 8469
      3641 8466 3640 8466
TIME...MOT...LOC 1012Z 281DEG 26KT 3644 8495

$$

FORECASTER:BOYD
1 follow-up statement
603 
WWUS54 KOHX 051031
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT SAT MAY 5 2012

TNC049-051045-
/O.CON.KOHX.SV.W.0135.000000T0000Z-120505T1045Z/
FENTRESS TN-
531 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
FENTRESS COUNTY UNTIL 545 AM CDT...

AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF JAMESTOWN...MOVING 
SOUTHEAST AT 30 MPH. OVERALL WEAKENING HAS OCCURRED IN THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN FENTRESS COUNTY.

LAT...LON 3638 8508 3640 8499 3638 8490 3636 8484
      3635 8480 3635 8481 3635 8479 3636 8475
      3634 8484 3631 8483 3629 8486 3624 8488
      3629 8503
TIME...MOT...LOC 1031Z 305DEG 24KT 3628 8489

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:16 AM CDT, 56 minutes earlier.

Area forecast discussion, May 5, 4:16 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
416 AM CDT SAT MAY 5 2012

.DISCUSSION...
FRONTAL BOUNDARY ACROSS THE OH VALLEY SINKING SLOWLY SOUTH...WITH
PRETTY HEALTHY LEWP AHEAD DROPPING SOUTHEAST IN NORTHWEST ML FLOW.
THIS TREND EXPECTED TO CONTINUE INTO THE LATE MORNING...WITH
STRONG/SEVERE STORMS CLIPPING THE EXTREME NORTH AND EAST COUNTIES
EARLY THIS MORNING. LINE THEN EXPECTED TO WEAKEN SOME 12-18Z...BECOMING
MORE SCT IN NATURE THIS AFTERNOON. AIRMASS REMAINS PLENTY UNSTABLE
AND ISO SEVERE STILL IN THE EQUATION LATER TODAY. BEST CHANCE REMAINS
ACROSS THE NORTH AND EAST.

THIS TREND HOLDS INTO THE FIRST PART OF NEXT WEEK AS RIDGES ACROSS
THE REGION REMAIN DIRTY...WITH SERIES OF PASSING IMPULSES. THIS
COMBINED WITH WEAK SFC VICINITY BOUNDARY AND UNSTABLE AIR WILL
KEEP ISO-SCT TSTMS GOING THRU 12Z MON.

LATER MON...THINGS BECOME LITTLE BETTER ORGANIZED AS COLD FRONT
DROPS INTO THE MS RIVER VALLEY AS SFC LOW CROSSES THE MIDWEST.
THIS WILL INCREASE LL FORCING AS WELL AS MOISTURE ADVECTION AHEAD
ALLOWING STORMS TO BECOME MORE WIDESPREAD ACROSS THE NORTH/WEST.
ML/UL FLOW NOT ESPECIALLY STRONG THUS COLD FRONT WILL BE SLOW TO
MOVE ACROSS THE MID-STATE. COLD FRONT LOOKS TO MOVE INTO THE CWA
AROUND 12Z TUE...THEN TAKE MOST OF THE DAY TO PUSH EAST. THIS WILL
KEEP SHWRS/STMS QUITE WIDESPREAD MON NIGHT THRU TUE.

SHWRS/STORMS DECREASE DRASTICALLY TUE NIGHT BEHIND FRONT...BUT
PASSING ML/UL TROUGH AXIS POSSIBLY SETTING OFF A FEW SHOWERS
NORTHEAST ON WED.

BEHIND FRONT AND UPPER TROUGHS...DRY AND COOLER WEATHER EXPECTED
TO RETURN WED NIGHT WHICH AT THIS POINT LOOKS TO HOLD INTO THE
FIRST PART OF THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  68  88  69 /  40  20  30  30
CLARKSVILLE    89  66  88  67 /  30  20  30  30
CROSSVILLE     84  61  83  63 /  50  20  20  30
COLUMBIA       90  67  88  68 /  30  20  30  30
LAWRENCEBURG   90  67  88  66 /  20  20  30  40
WAVERLY        90  66  88  67 /  30  20  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07

In the hours before

Special weather statement, May 5, 4:07 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 AM CDT SAT MAY 5 2012

TNZ005>011-023-025>034-051000-
CHEATHAM-CLAY-DAVIDSON-DICKSON-FENTRESS-HOUSTON-JACKSON-MACON-
MONTGOMERY-OVERTON-PICKETT-PUTNAM-ROBERTSON-SMITH-STEWART-SUMNER-
TROUSDALE-WILSON-
407 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...CLAY...DAVIDSON...
DICKSON...FENTRESS...HOUSTON...JACKSON...MACON...MONTGOMERY...
OVERTON...PICKETT...PUTNAM...ROBERTSON...SMITH...STEWART...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 402 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY ALIGNED WEST TO
EAST ACROSS SOUTHERN KENTUCKY. A GUST FRONT HAS PUSHED AHEAD OF THE
MAIN LINE OF STORMS AND WILL BEGIN AFFECTING THE NORTHERN TIER OF
COUNTIES OF ROBERTSON AND SUMNER AROUND 5 AM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED.

LAT...LON 3629 8479 3629 8487 3615 8491 3617 8503
      3613 8513 3624 8774 3664 8773 3661 8479
      3641 8466

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:07 AM CDTSpecial Weather StatementOHXCheatham, Clay, Fentress, Houston, Jackson, Macon and 7 more53 min
May 5, 4:39 AM CDTTornado WarningOHXClay, Overton, Pickett36 min
May 5, 5:28 AM CDTSpecial Weather StatementOHXBenton, Cannon, Cheatham, Clay, Cumberland, Davidson and 21 more62 min
May 5, 7:59 AM CDTSpecial Weather StatementOHXMarshall, Maury61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.